The auto-immune battle is over - it's time to heal.



Three and a half years after a shock diagnosis of sarcoidosis, I'm still hampered by the effects of taking steroids for just over 12 months.


Steroids (Prednisolone) was the answer to the inflammatory nodules in my lungs. My body responded quickly, I felt a lot better after just a week, but every time I tried to titrate off the drug my Sarcoid would flare up. It was 12 months until I was off the drug completely.


Prednisolone has a large number of side effects some listed here;

  • Headache

  • Vision changes

  • Dizziness

  • Trouble sleeping

  • Inappropriate happiness

  • Severe mood swings

  • Personality change

  • Bulging eyes

  • Acne

  • Thin, fragile skin

  • Red or purple blotches or lines under the skin

  • Slowed healing of cuts and bruises

  • Increased body hair growth

  • Changes in the way fat is distributed in the body

  • Extreme tiredness

  • Weak muscles

  • Irregular or absent menstrual periods

  • Heartburn

  • Unusual sweating

These above are only part of the extensive list.


During the time on Pred, I gained 14kg's, my vision changed twice to the extent I needed new glasses, my skin was thin, I had so many bruises I covered up because I was embarrassed. The constant headaches were crazy, my periods got heavier and heavier and I was tired all the time.


It was a very difficult time but as often as I could I continued to exercise to the best of my ability, which at times was very poor, but I did what I could.


Following the good news that my Sarcoid had gone into remission and that I had about a 5% chance of it returning my mindset was to get back to my former self in regard to my health and fitness. Little did I know at the time that the effects of taking steroids long term were continuing to take a toll on my body.


I made an appointment to talk to the doctor about how heavy my periods were and in a hop, skip and jump I had a D&C closely followed by a hysterectomy. The D&C was meant to fix the heavy periods (it did not), the hysterectomy took my cervix that was unable to be held up by weak pelvic floor muscles due to taking the pred. I know it's a lot of information that most of you are probably squirming whilst reading.


Good news! after the hysterectomy I felt a million bucks, my nagging back pain was gone, I felt well and - no more periods, what a joy!



Back into the gym after recovery was a great feeling. I purchased a mountain bike and started to get on top of my health issues - fast forward until last week.


Yep! blood tests showed I have a fatty liver - believed to be from the steroid use. I'm pissed to say the least! It is unknown if the Fatty Liver is because of the steroids or because of the weight gain associated with the steroid use. It hit me for six. I eat pretty well, I train 3 to 5 times a week and here I am facing yet another challenge.


I've dusted myself off after a period of resentment and wallow and will document my journey to finally get well. Stay tuned and follow my blog posts on how I win against fatty liver and how I'll get my hormones in check - no more hot flushes.



4 views
  • Facebook
  • Instagram

Sukrin Social

  • Facebook
  • Pinterest
  • Instagram

The Hub Social